How to treat an Overdose with Naloxone

“Fatal Drug Overdoses Play a Role In Rise of Accidental Deaths”

“Your Kid on Heroin, It Could Happen”

The news is full of headlines on the opioid crisis, and the overdoses suffered by so many families in our country. While there is no single, clear-cut solution to the crisis, one action every family impacted by opioids can take is to get overdose prevention training and have naloxone in the home. Naloxone, also known as Narcan, is a drug that can reverse an overdose, and if used in time, can save your loved one’s life.

Prescription pain medicine What are Opioids?

Opioids are powerful pain relievers. They include prescription medications such as Vicodin, Oxycontin, Percocet, Codeine, Morphine and Buprenorphine, and illegal opioids, like heroin and non-pharmaceutical fentanyl.

What are the Risk Factors of an Overdose?

Anyone using opioids for recreational purposes, to manage withdrawal symptoms or pain management can be at risk for an overdose. Other risk factors include:

Using or taking drugs alone
Mixing opioids with other drugs like alcohol, benzodiazepines (e.g., Xanax and Ativan) and prescription stimulants (e.g., cocaine and Adderall)
Having lower tolerance due to recent detox/drug treatment or incarceration, or having a recent or chronic illness
Not knowing what drugs one is consuming (e.g. using heroin cut with fentanyl)
What are the Signs of an Overdose?

Overdose results when too much of the opioid medication or illegal opioid is taken and body functions shut down. The victim’s breathing is suppressed, which prevents oxygen from getting to body tissues and organs. It is important to note that an overdose can take anywhere from 20 minutes to 2 hours to occur after drug use.

The signs of an overdose are:

Face is clammy to touch and has lost color
Blue lips and fingertips
Non-responsive to his/her name or a sternum rub using knuckles. In deep sleep.
Slow or erratic breathing, or no breathing at all
Deep snoring or a gurgling sound (i.e. death rattle)
Heartbeat is slow or has stopped

What Should You Do if You Suspect an Overdose?

Call 911: If you suspect an overdose and your loved one is non-responsive, call 911. If you must leave the person alone to make the call, put the person in the recovery position, lying on the side with the bottom arm under the head and the top leg crossed over the body. This is to avoid aspiration if he or she vomits. Give the address or location and as much information as you have about the situation (i.e., unconscious, not breathing, drugs used if known, etc.)

Administer Naloxone: If the naloxone is in the form of a nasal sprayer, assemble it if necessary, tilt the head back and spray half of the atomizer/nasal sprayer into each nostril. Provide rescue breathing (one breath every 5 seconds as described below) for 2-4 minutes. If there is no response, give a second dose of naloxone.

How to administer Naloxone

If the naloxone is in the form of an auto-injector, place the black end against the middle of the person’s outer thigh, through clothing (pants, jeans, etc.) if necessary, then press firmly and hold in place for 5 seconds.Naloxone

Provide rescue breathing and if there is no response, an additional injection using another auto-injector may be needed. Give additional injections using a new auto-injector every 2 to 3 minutes, continuing to provide rescue breathing until the person can resume breathing on his or her own.

Conduct Rescue Breathing: If the person has labored breathing or is not breathing at all, it is necessary to conduct rescue breathing. Tilt the head back, pinch the nose closed and give one slow breath every 5 seconds until the person resumes breathing on their own or until the paramedics arrive. Watch to see that their chest rises and falls with each breath.

Comfort and Support: Once the person is breathing on their own, place them in the recovery position until paramedics arrive. Comfort the person as he or she may be confused, upset and dope sick when revived. Do not allow them to use drugs.

Aftermath of an Overdose: Once your loved one has been stabilized, this may be an opportunity to suggest detox and treatment. Call the Partnership’s toll-free helpline at 1-855-DRUGFREE to speak with a trained and caring specialist.

Leave a Reply

Your email address will not be published. Required fields are marked *